Advice on temporary increasing pred. dose please.

I have reduced from 15 mg to 2 mg partly for its own sake and partly so the rheumy could see me with the pred.masking symptoms. Before I started the slow reduction about February 2014 as since , Xmas I could never get below 8 mg. There still seems to be a question mark over the PMR dx. but I do have the, within, hours magic response to the pred.. Previously no raised ESR but whose to say what went on in the years before I got to the rheumy? My problem is that I have committed to leading a two-hour walk in March and April for different groups and a day (2 hr walk again) at Chatsworth in June for the walking group of which I am chair. Up to October last, I could manage the 2 /3hours walking in hilly Ilfracombe

and felt well apart from the early morning aches.without undue after-effects but even this is beginning to be taxing. I thought by now there would be some sort of management plan for my lower half which is the main area of involvement with night-time aching, weakness etc.and general flueyness. I also was dx with Parkinsons in 2009, age 69, symptoms , well controlled. There is a helpline connected to the rheumy dept.but last time I contacted them on a similar problem connected with suspected gout the nurse didn't listen to the question or even reply until a second phone call so I naturally got a silly answer along "do what the rheumy said" line ignoring the question The rheumy just recent;y prdered a range of bloods which are done and am due for a second mri scan in addition to the one my gp ordered eighteen months which showed up many things associated with pmr and possibly a biopsy in collaboration with my neuro (specialist talking together - whatever next!!)

I am booked to see the GP following rheumy's letter in about two weeks. She has according to the GP receptionist mentioned "over-active" thyroid but we've been down this road before and experience tells us over many years I just naturally go up and down from test to test.

So eventually (!!!)we get to the question, is it all right in general , I'm not saying advisable, to up pred.specifically to fulfil specific commitments. Walking/rambling has been a large part of my life hitherto and is v.g. for Parkinson's gait. and as things stand I can't do much in the way of holidays what with the cost of ins.at my age (add in osteopenia and B12 deficiency)and the current symptoms which are beginning to get me down..

I've attempted to post a picture of me in Neal two years ago when I actually had taken pred.before going (without telling the doctor or travel ins.)because the honeymoon free of the pmr (as I now call them)type symptoms had threated to come to en end just before going to Nepal in March 2012. I am not sorry grabbed the opportunity but I don't suppose I did myself much good

If anyone has got to the end of this ramble thanks. It has certainly clarified my thoughts.

7 Replies

  • Sorry should read "without the pred.masking symptoms"

  • If there is evidence of PMR and pred improves the symptoms so you can have a decent quality of life - why do you want to reduce "for its own sake"?

    If you are having vascilating thyroid levels that could be autoimmune in origin - it happened to my daughter at one point but burnt out after a few years.

    You are in Devon I assume? What about a bit of travelling to a competent rheumy who listens to his patients and thinks as well?

    I see no reason why not to use an adequate dose of pred for special occasions and I know many doctors in the USA use i.m. injections which work for up to a month and do the same thing. I prefer to feel human all the time rather than just some of the time...

    PS - you can edit your own posts. Click on the box to the right of recommend and it offers the option to edit or delete the post.

  • Thanks for the swift reply. I seem to sensitive to the bone thinning effect. - not to mention the ski thinning I have had bone scans which indicated an accelerated increase in the rate of thinning into osteopenia levels (in comparison to my age group) in spite of doing a great deal more weight bearing exercise since the PD dx and where previously I was better than my age group. The only explanation seems to be the intermittent use of steroid injections and courses of pred. prior to seeing the Rheumy. I get on well with the rheumy - she actually asked for a copy of my med.diary at the first appt. a year ago so she does listen and she wrote down most of what I said last month. There was unfortunately a locum six months ago. However as I said ,a year is a long to wait for some sort of firm answer and I am going to put my foot down with a firm hand when I see the GP. I may be wrong about the question mark dx . The locum certainly wrote that on the letter to my GP There is a problem deciding which are Pd and which something else which doesn't help. In general I do believe in "jam today" at my age in taking meds.for a good quality of life I went on a bit but I really just needed an answer to whether pred.can be used as and when which I have now got, thank you.

    I think a maintenance dose may have been in the air at my last appt. but unfortunately I wasn't able to tie up offhand the worsening of symptoms to a particular dose as I had got mixed up at one stage of the rather complicated slow reduction regime although I have since worked it out.

  • There are of course also medications to combat the bone thinning effects. I have been fortunate in not requiring them and my bone density being unchanged after nearly 4 years of pred at doses well above 10mg. I do not approve of bisphosphonates being used prophylactically, "just in case", but they are there for the person who does get close to osteoporosis.

    I don't care if there is a mixed diagnosis or confusion - if a moderate dose of pred achieves a good QOL via even partial pain-relief that is all I ask. By reducing very very slowly I got the management dose down from 9mg which seems to make them edgy to 4mg which no-one turns a hair at. I see no good reason for not being able to do things now just because in 20 years time I might possibly break a hip. In any case, with PMR and no pred you are pretty much immobile - one of the biggest risk factors for osteoporosis topped off with poor balance and legs that really don't want to do things properly so you trip.

  • I am onAlendronic because of the bone scans. I actually accessed them in my mid fifties through an ongoing research project exactly because at that time they were dishing out HRT and I wanted to know whether I in particular needed them as I had luckily no other menopause symptoms. At that time the main concern is that is would prevent osteoporosis in one third of women and,, by the bay save the NHS money. There was also the "keeping young" agenda which I thought was in the air when speaking to the young GP. "If I were you., he said..........".without specifying . I shall therefore keep a careful eye on the situation.

  • Hi paddyfields. I to am also a walker and cyclist, but rather than yo-yoing the dosage of my pred I take two Solpadol 30 mg/500mg prescribed by my GP. Yesterday I did a 10 mile walk, took 2 tablets half-way into the walk, and I was fine. Today a little stiff but otherwise ok. I have had PMR for 5 years and now on 7 mg reducing to 6 mg. Good luck.

  • Thanks for your input. When I see the GP in a couple of weeks am going to see about establishing a maintenance dose, prob.4/5 mg and its being clear on the records that I can change it on request - otherwise someone may put a spoke in the works from past experience with my Parkinson's meds. I've no idea when I will next see the rheumy and I can't wait another 6 months to be on a regular effective regime. None of the actual pain and stiffness in the hips have returned, (trochantic bursitis, sciatica etc )but the deep aching in the muscles of the lower half, especially in the early hours in my quads remains I find just one Gabapentin helps with the quality of sleep and I always have co-codamol (aka Solpadol) with me. I'll take a tip from you and take one on walks sooner rather than later.

You may also like...